Forums


General Discussion

Frustrated…can't take prednisone

  • By Savedbygrace

    My rheumatologist started me on a low dose prednisone daily. I have been taking it for about two weeks when I started having some side effects. I called my rheumys office today and spoke to a nurse who spoke to the dr and then called me back. She told me to stop taking my prednisone right away. I had told my rheumatologist during my first visit that I had previously had issues taking prednisone and she wanted me to try them anyway, being it had been many years since I’d taken a steroid, and this the outcome. I asked the nurse if there is anything else I can try because the prednisone was helping with the swelling and pain. She said no. She said if I wanted to come back to the office to see the rheumatologist again she might be able to try something else. I was just there last week!! My copay is expensive and I’m scheduled back next month anyways. I’m very frustrated that I’m going to have to either go back now and make the drive and pay the copay or wait until next month. I’m confused as to why they aren’t doing anything else for me? I have the methotrexate and folic acid, but I’ve had a cold and they told me to wait until I’m better before I start that. Is this typical of rheumatologist? Are there not other steroids available? I just know that I’ve been feeling better the past few days and have actually had more energy since taking the prednisone. I understand not being able to take the prednisone…I just wish they would have at least tried to help me…

    Reply Created with Sketch. reply
  • By ktinflorida

    Hi Savedbygrace. Short answer is, yes, there are other steroids like triamcinolone, but you may have a similar reaction to it. Long term consequences of steroids are pretty bad, so your doctor may not be terribly receptive.
    When my doctors took me off of the prednisone 10 years ago, I was resistant. It worked and I didn’t want to go backwards. They put me on methotrexate (MTX) and folic acid too. It took some time to find the right dosage, but it worked out well for me.
    I have osteopenia and early stages of cataracts because of the prednisone use. I developed Cushing’s. The hump on my back still hasn’t gone away. I have had more broken bones in the last 2 years than I have had the other years of my life. I go to the doctor on Tuesday to see if I rebroke my calcaneous. I just got the cast off in February from the last time. All I am doing is walking normally, not even walking for exercise, just around the house.
    I know you like the way it makes you feel now, but I wish I had known the price I would have to pay. I wish I had gotten off sooner.
    I hope you find the answer you are looking for.
    KT

    Reply Created with Sketch. reply
  • By Savedbygrace

    Thank you. I never thought that me coming off the prednisone would be a good thing as I won’t have to have the long term effects. I just knew that it was making me feel better and having less leg pain which was a huge blessing for me. I hope to get over this sickness and start the mtx soon. I was just frustrated with my rheumatologist because I was just diagnosed last week and I don’t feel she is being very supportive. I suppose I just expected her to be more sympathetic and at least give me some more insight in ways to cope. I’m starting on a list of discussion topics I want to go over at my next visit so ill hopefully leave the office feeling a little more prepared and positive. I’m still dealing with the emotions of what this means. The support here is amazing, but most other people still expect me To be able to do the things i once did. I will be able to reach a more positive outlook at some point im sure.

    Reply Created with Sketch. reply
  • By Richard Faust Moderator

    So glad to hear that the support you receive here is helpful. The fact that you can see the potential for a more positive outlook is a huge step on the way there. Thought you might find this article from one of our contributors helpful. She looks at how developing and keeping a positive attitude, while certainly difficult, makes managing RA less difficult: https://rheumatoidarthritis.net/living/attitude-is-everything/. Wishing you the best, Richard (RheumatoidArthritis.net Team)

    Reply Created with Sketch. reply